Wisconsin, 2017

Damaging Wind in Wisconsin, July 5, 2017

July 5, 2017 · NWS ARX · 1 event in 1 county or zone

Scattered thunderstorms moved slowly across portions of western Wisconsin during the late afternoon of July 5th. Some of these storms briefly became strong enough to produce damaging winds that blew down trees and power lines north of Tomah (Monroe County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Scattered thunderstorms moved slowly across portions of western Wisconsin during the late afternoon of July 5th. Some of these storms briefly became strong enough to produce damaging winds that blew down trees and power lines north of Tomah (Monroe County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 5, 5:38 PM CST, 15 minutes earlier.

Area forecast discussion, Jul 5, 5:38 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
638 PM CDT Wed Jul 5 2017

.SHORT TERM...(This evening through Thursday night)
Issued at 240 PM CDT Wed Jul 5 2017

The main impactful weather concern will be thunderstorm potential
late Thursday/Thursday evening.

Water vapor imagery/500 mb analysis early this afternoon indicated
an upper low over the Mid-Mississippi Valley with stronger mid-level
west to northwest flow across the US/Canadian border region. In
between, a very weak flow regime exists across the local area with
an upper wave traversing the region.

Early this afternoon much of the convection has been across
central Wisconsin tied to an upper level shortwave trough.
This convection may continue to impact parts of southwest
Wisconsin this afternoon. Otherwise, with negligible forcing, expect
any other convection to be quite isolated through the evening. Any
storms that do form may briefly produce some hail/gusty winds,
given the instability, but with little vertical shear, persistent
storms are unlikely.

Attention then turns to tomorrow's severe weather threat. Initial
concerns will be what, if any, convection may be ongoing across
central Minnesota into northern Wisconsin in the morning from
storms expected to form this evening well to the north and west.
Any convectively-induced shortwaves as well as potential cloud
cover could impact details for later on (timing, placement,
destabilization). The main driver for storms later on tomorrow
will be a southward moving cold front associated with a shortwave
trough dropping into the northern Great Lakes. Forcing associated
with the wave looks fairly weak across the area, especially across
northeast Iowa during the afternoon. There will be some low-level
convergence near the boundary, but this does not appear to be
particularly strong. In addition, low-level capping may not erode
until later in the afternoon. So, some uncertainty exists with the
storm coverage, especially with southwestward extent, but the
highest thunderstorm chances still look to be across Wisconsin.

However, the environment looks favorable with MLCAPE likely
2000-3000 J/kg and 35-50 kts of 0-6 km bulk shear, including
20-30 kts of 0-3 km shear. This environment would support an
initial supercell threat with potential to organize into bow
echoes/linear MCS as cold pools consolidate. Large hail/damaging
winds should be the greatest threats. A tornado threat would be
more conditional depending on placement of the surface low or
remnant boundaries which could maximize low-level shear. Locally
heavy rainfall will be possible with deep warm cloud depths, but
the progressive nature of the storms should help minimize this
threat. Storms should move out of the area by later in the evening
as the cold front passes.

.LONG TERM...(Friday through Wednesday)
Issued at 240 PM CDT Wed Jul 5 2017

More amplified northwest flow aloft will develop across the region
on Friday as ridging builds over the western US. Cooler and less
humid air behind the cold front will make for a pleasant day on
Friday with seasonable temps.

For the weekend into next week, northwest flow aloft will persist as
the mean ridge position remains from the Rockies into the southern
plains. Occasional chances for showers and storms will continue as
weak upper disturbances ripple through the flow. Model solutions,
however, with the timing of these waves, so it's difficult to pin
down the most likely windows for convection at this time. Temps will
remain near early July norms through the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 638 PM CDT Wed Jul 5 2017

VFR conditions are expected for much if not all of the next 24
hours, with scattered early evening showers and storms just east
of LSE coming to an end by 02Z. We will have to watch a westward-
moving outflow boundary, which is likely to shift winds to the
east for a time into the evening at LSE, with just a very low end
risk for a brief shower or storm to develop near the terminal
site. Otherwise, mainly clear skies are expected overnight, with
some thicker mid or high clouds arriving on Thursday as convection
likely tracks just to the north. Of greater interest will be the
possibility for additional thunderstorms to develop along an
approaching cold front late Thursday afternoon, especially near
and east of the Mississippi River. Some of those could turn
severe, though confidence in how widespread storms will be remains
low at this time. As such, a "vicinity" mention will suffice from
22Z onward for both LSE and RST for now, with light winds
overnight gusting to around 20 knots from the southwest Thursday
afternoon, especially for RST.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...Lawrence
Hazardous weather outlook, Jul 5, 2:03 PM CST, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
303 PM CDT Wed Jul 5 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-061100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
303 PM CDT Wed Jul 5 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Isolated thunderstorms are possible through this evening. Severe
weather is not expected, but any storms may produce small hail,
gusty winds, and torrential downpours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Severe thunderstorms are possible from mid Thursday afternoon
into Thursday evening. Large hail and damaging winds would be the
primary threats. There may also be an isolated tornado threat. At
this time it appears the potential tornado threat would be across
portions of western into central Wisconsin but this could change.

There is a chance of thunderstorms from Saturday through Tuesday.
It is too early to discern whether any of these storms will be
severe.

.SPOTTER INFORMATION STATEMENT...

No action is needed this afternoon or tonight. Spotter activation
may be requested Thursday afternoon into Thursday evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

JAM/Boyne

In the hours before

Local storm report, Jul 5, 3:35 PM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
435 PM CDT WED JUL 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             3 WSW CHRISTIE          44.63N 90.66W
07/05/2017  E0.50 INCH       CLARK              WI   LAW ENFORCEMENT

            REPORTED ON COUNTY HWY G.

&&

LAWRENCE

The radar

The La Crosse radar (KARX), 61 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
July 5, 5:53 PM CST
Where
Monroe County, 1.49 mi W of Watermill
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.050, -90.500

Trees and power lines were blown down north of Tomah.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705708.